New Jersey, 2016Excessive Heat in New Jersey, May 26, 2016
May 26, 2016 · NWS PHI · 1 event in 1 county or zone
A southwesterly flow produced the first 90-degree temperatures of the 2016 season on the 26th. These temperatures, in combination with high relative humidity, caused heat-related stress for more than a dozen middle school students from William Penn Middle School in Lower Makefield Township (Bucks County PA) while they were attending a Trenton Thunder baseball game at Arm and Hammer Park in…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 12
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A southwesterly flow produced the first 90-degree temperatures of the 2016 season on the 26th. These temperatures, in combination with high relative humidity, caused heat-related stress for more than a dozen middle school students from William Penn Middle School in Lower Makefield Township (Bucks County PA) while they were attending a Trenton Thunder baseball game at Arm and Hammer Park in Trenton. Many of these students started felling light-headed at the stadium, and were taken to a nearby hospital for treatment for heat stroke. Other students were treated after they returned to their school during the early afternoon hours. The high temperature at Trenton on the 26th was 90 degrees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 26, 8:22 AM EST, 2 hours 38 minutes earlier.
Area forecast discussion, May 26, 8:22 AM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
922 AM EDT THU MAY 26 2016
.SYNOPSIS...
Our region will remain on the western periphery of an area of
high pressure located over the ocean off the east coast through
this weekend. A couple of backdoor cold fronts may approach our
area from the north during that time frame, but should not make
much southward progress. An area of low pressure moving through
the southern Canadian provinces early next week may bring a cold
front across our region by the middle of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
High pressure located over the western North Atlantic will
continue to influence our region today even as a mid level short
wave trough approaches from the west toward evening.
An area of mid level clouds covered much of northeastern
Pennsylvania and the middle Susquehanna River Valley around 900
am. The cloud deck will continue to lift northeastward and it
should erode a bit. Additional mid and high level clouds are
expected to drift overhead from the west, especially late in the
day. However, most locations in our region will receive a good
deal of sunshine today.
The wind is forecast to settle into the southwest to south at 5
to 10 mph. The warm southern flow and the strong late May sun will
cause temperatures to reach 90 degrees in parts of our forecast
area. Readings will be a bit lower than that in the elevated
terrain up north and along the coast.
Heat Hazard: Today is likely to be the first 90 degree day of the
season for many localities along the I-95 corridor from
Philadelphia northward. It may be the start of a heat wave for a
couple of localities. Right now our fcst dew points are low (50s)
which limits the potential heat index (HI). While we dont forecast
any HI exceeding 95 this week, the cumulative effect of 4
consecutive days near 90 may begin resulting in physical problems
for the elderly and children alike this weekend, especially those
with respiratory conditions and without the benefit of air
conditioning.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
Tonight...A small chance of a shower or maybe even an isolated
thunderstorm advancing eastward into our forecast area...toward
midnight, mainly eastern PA and e MD. The POP Guidance was lowered
toward the drier MET/ECMWF/UKMET guidance. Am not expecting much
coverage of rain but if it does rain, it could pour...pwat
increases to 1.7". My confidence on any rain occurrence tonight is
below average. (00z/26 SPC WRF n/a but NSSL WRF was quickly
reviewed).
A milder night than what is occurring early this Thursday
morning. Min temps around 10-13 degrees above normal.
Fcst basis was a 50 50 blend of 00z/26 GFS/NAM guidance except
favored the drier 00z/NAM MET pop guidance.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
The main story will be above average temperatures thru the period
as well as some uncomfortable humidity levels late this week into
early next week. The warmest days are expected to be Friday thru
Sunday, with temperatures near 90. In fact, Sunday may be the
hottest day, and we bumped temperatures up several degrees to near
90, but would not be surprised to see lower 90s.
The main uncertainty will be the interaction between an
approaching cold front early next week and an early season
tropical/sub-tropical system modeled to develop in the Bahamas.
The model solutions vary, but at least some moisture is expected
to make it into our region by Monday, when there is a better
chance for more widespread precip. Otherwise, there is a chance of
diurnally driven showers and thundershowers Friday thru Sunday,
particularly northwest of I-95.
There may be a cold frontal passage in the Tuesday-Wednesday time
frame, with the ECMWF most progressive with this feature. This
would lead to a drying trend during this period, but the front may
stay to our north, which would continue the chance of showers and
thundershowers.
&&
.AVIATION /13Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...VFR. Sct clouds aoa 6000 ft. South to southwest wind
should gust 15 kt this afternoon.
Tonight...VFR sct-bkn aoa 6000 ft. Small chance of a shower or
isolated tstm near 06z/27...mainly KRDG, KABE after 03z/27.
OUTLOOK...
Predominantly VFR during the day through the period, with MVFR
possible in some fog development Saturday night thru Tuesday
night.
&&
.MARINE...
No marine headlines anticipated through Tonight.
Southwest winds with scattered gusts 15 kt this morning become
south to southeast this afternoon, also with gusts to 15 kt
(except around 22 kt coastal Monmouth County). Thereafter a return
to southwest overnight- this coming Thursday night.
Seas aob 3 feet. Used the latest available more conservative NWPS
guidance (25/18z run).
OUTLOOK...
Winds may gust to near 20 knots Friday through Saturday, but are
expected to remain below SCA criteria at this time. Otherwise,
sub-SCA conditions are anticipated for the remainder of the
period.
RIP CURRENTS: We are forecasting a low risk for the formation of
dangerous rip currents, with potential near moderate risk along
northern ocean county and monmouth county this afternoon where the
southeast southeast wind may be a little stronger. Since it will
be another very warm day, and many if not all beaches are
unguarded, swimming is not advised. yesterday there was a fatality
nearby just to our north. Fatalities can easily happen at
unguarded locations. water temperatures are not especially
warm...close to 60F which is near or slightly below normal. If
going to the beach today...be safe.
&&
.CLIMATE...
The Philadelphia monthly average temperature continues to project
only about 1f below normal... with this current end of the month
stretch of above normal temperatures denting the first 24 days,
nearly 4 degree below average.
Also the Philadelphia month of May precip total of 5.14 inches
ranks 20th wettest dating back to 1872. Atlantic City has had 4.87
is ranked #21 wettest dating back to 1874 and Wilmington's (DE)
5.55 inches ranks 18th dating back to 1894.
Finally, preliminary precipitation estimates for Allentown (ABE)
are on pace for a top ten driest meteorological spring, in the
absence of significant rainfall over the next six days. The
average spring rainfall for ABE is 11.09 inches, with 5.84 inches
as of 5/25. If less than 1.63 inches of rain falls for the
remainder of May, ABE will be at least within the top ten.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.
&&
Synopsis...Franck/Robertson
Near Term...Drag/Iovino
Short Term...Drag
Long Term...Franck
Aviation...Drag/Franck
Marine...Drag/Franck
Climate...Drag
Hazardous weather outlook, May 26, 2:39 AM EST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
339 AM EDT THU MAY 26 2016
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-270745-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
339 AM EDT THU MAY 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ004-NJZ014-024>026-270745-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
339 AM EDT THU MAY 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-270745-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
339 AM EDT THU MAY 26 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FRANCK
Excessive Heat, Mercer
- When
- May 26, 11:00 AM EST to 2:00 PM EST
- Where
- Mercer forecast zone
- Injuries
- 12 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 40.283, -74.702 (the zone’s center; the record gives no point)
A southwesterly flow produced the first 90-degree temperatures of the 2016 season on the 26th. These temperatures, in combination with high relative humidity, caused heat-related stress for more than a dozen middle school students from William Penn Middle School in Lower Makefield Township (Bucks County PA) while they were attending a Trenton Thunder baseball game at Arm and Hammer Park in Trenton. Many of these students started felling light-headed at the stadium, and were taken to a nearby hospital for treatment for heat stroke. Other students were treated after they returned to their school during the early afternoon hours. The high temperature at Trenton on the 26th was 90 degrees.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 26 to 27, 20165 deaths · $19 million · EF2 · 21 events
- Flash Flooding and Hail in Texas, May 26 to 27, 20162 deaths · 2 in hail · 27 events
- Tornado and Flash Flood in Kansas, May 26 to 30, 20161 death · EF0 · 80 events
- Tornadoes and Flash Flood in Texas, May 26 to 30, 2016EF2 · 59 events
- Hail and Damaging Wind in Nebraska, May 26 to 27, 2016$355,000 · 1.75 in hail · 11 events
- Tornadoes and Flash Flooding in Kansas, May 26 to 27, 20162 injured · EF1 · 44 events
- Hail and Damaging Winds in Kansas, May 26, 2016$101,000 · 2.75 in hail · 31 events
- Tornadoes and Damaging Winds in Colorado, May 26, 20162 injured · $110,000 · EF0 · 11 events
- Hail and Damaging Winds in Colorado, May 26, 20163 injured · $13,000 · 1 in hail · 25 events
- Flash Flooding and Flood in Missouri, May 26 to 28, 2016$93,000 · 1 in hail · 6 events
- Flash Flooding and Hail in Oklahoma, May 26 to 27, 2016$33,000 · 1.75 in hail · 23 events
- Flash Flooding and Flooding in Texas, May 26 to 27, 2016$52,000 · 1.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626452.